Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On isomorphisms between centers of integral group rings of finite groups


Author: Martin Hertweck
Journal: Proc. Amer. Math. Soc. 136 (2008), 1539-1547
MSC (2000): Primary 20C05, 20C15; Secondary 13F99
Published electronically: January 8, 2008
MathSciNet review: 2373581
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For finite nilpotent groups $ G$ and $ G^{\prime}$, and a $ G$-adapted ring $ S$ (the rational integers, for example), it is shown that any isomorphism between the centers of the group rings $ SG$ and $ SG^{\prime}$ is monomial, i.e., maps class sums in $ SG$ to class sums in $ SG^{\prime}$ up to multiplication with roots of unity. As a consequence, $ G$ and $ G^{\prime}$ have identical character tables if and only if the centers of their integral group rings $ \mathbb{Z} G$ and $ \mathbb{Z} G^{\prime}$ are isomorphic. In the course of the proof, a new proof of the class sum correspondence is given.


References [Enhancements On Off] (What's this?)

  • 1. B. Banaschewski, Integral group rings of finite groups, Canad. Math. Bull. 10 (1967), 635–642. MR 0232864
  • 2. S. D. Berman, On isomorphism of the centers of group rings of 𝑝-groups, Doklady Akad. Nauk SSSR (N.S.) 91 (1953), 185–187 (Russian). MR 0056604
  • 3. S. D. Berman, On the equation 𝑥^{𝑚}=1 in an integral group ring, Ukrain. Mat. Ž. 7 (1955), 253–261 (Russian). MR 0077521
  • 4. Graham Higman, Units in group rings, Ph.D. thesis, University of Oxford (Balliol College), 1940.
  • 5. I. Martin Isaacs, Character theory of finite groups, Dover Publications, Inc., New York, 1994. Corrected reprint of the 1976 original [Academic Press, New York; MR0460423 (57 #417)]. MR 1280461
  • 6. Gregory Karpilovsky, Unit groups of group rings, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 47, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1989. MR 1042757
  • 7. L. Kronecker, Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten, J. Reine Angew. Math. 53 (1857), 173-175.
  • 8. V. D. Mazurov and E. I. Khukhro (eds.), The Kourovka notebook, Fifteenth augmented edition, Rossiĭskaya Akademiya Nauk Sibirskoe Otdelenie, Institut Matematiki im. S. L. Soboleva, Novosibirsk, 2002. Unsolved problems in group theory. MR 1956290
  • 9. D. S. Passman, Isomorphic groups and group rings, Pacific J. Math. 15 (1965), 561–583. MR 0193160
  • 10. Donald S. Passman, The algebraic structure of group rings, Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1977. MR 470211
  • 11. Geoffrey R. Robinson, Lifting to non-integral idempotents, J. Pure Appl. Algebra 162 (2001), no. 2-3, 359–366. MR 1843813, 10.1016/S0022-4049(00)00119-5
  • 12. Klaus Roggenkamp and Leonard Scott, Isomorphisms of 𝑝-adic group rings, Ann. of Math. (2) 126 (1987), no. 3, 593–647. MR 916720, 10.2307/1971362
  • 13. A. I. Saksonov, The integral ring of characters of a finite group, Vesci Akad. Navuk BSSR Ser. Fiz.-Mat. Navuk 1966 (1966), no. 3, 69–76 (Russian). MR 0209371
  • 14. A. I. Saksonov, Group rings of finite groups. I, Publ. Math. Debrecen 18 (1971), 187–209 (1972) (Russian). MR 0306299
  • 15. A. I. Saksonov, The ring of classes and the ring of characters of a finite group, Mat. Zametki 26 (1979), no. 1, 3–14, 156 (Russian). MR 553556
  • 16. Robert Sandling, A proof of the class sum correspondence using the real group algebra, Ring theory (Granada, 1986) Lecture Notes in Math., vol. 1328, Springer, Berlin, 1988, pp. 237–244. MR 959758, 10.1007/BFb0100929
  • 17. S. K. Sehgal, Units in integral group rings, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 69, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1993. With an appendix by Al Weiss. MR 1242557
  • 18. John G. Thompson, A non-duality theorem for finite groups, J. Algebra 14 (1970), 1–4. MR 0251125
  • 19. Donald R. Weidman, The character ring of a finite group, Illinois J. Math. 9 (1965), 462–467. MR 0177034
  • 20. Kenichi Yamauchi, On automorphisms of a character ring, Tsukuba J. Math. 20 (1996), no. 2, 525–527. MR 1422639

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C05, 20C15, 13F99

Retrieve articles in all journals with MSC (2000): 20C05, 20C15, 13F99


Additional Information

Martin Hertweck
Affiliation: Universität Stuttgart, Fachbereich Mathematik, IGT, 70569 Stuttgart, Germany
Email: hertweck@mathematik.uni-stuttgart.de

DOI: http://dx.doi.org/10.1090/S0002-9939-08-09252-6
Keywords: $p$-group, integral group ring, class sum correspondence
Received by editor(s): December 7, 2006
Published electronically: January 8, 2008
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.